Case Presentation: A 53-year-old man with a history of well controlled seizures presented with a swollen left leg, hypoxia and palpitations after a trans-Atlantic flight. Chest computed tomography showed bilateral subsegmental pulmonary emboli, with no evidence of right heart strain. Doppler ultrasonography of the lower extremities showed significant clot burden in the left femoral, popliteal, tibial and peroneal veins. Thrombocytopenia of 81,000/µL (normal range [NR] 150,000-450,000/µL) and elevated D-dimer of 6.25 µg/ml (NR < 0.5 µg/ml) were noted. Elevated partial thromboplastin time (PTT) at 94 seconds without heparin led to mixing studies, which corrected partially to 60.9 seconds (NR 22.5-39.4), indicating the presence of an inhibitor. The dilute Russell viper venom ratio of 3.66 (NR 0.00-1.20) and silica clotting time ratio of 3.95 (NR 0.00-1.22) confirmed the presence of lupus anticoagulant (LA). Anti–beta-2 glycoprotein and anti-cardiolipin antibodies, factor V Leiden mutation, prothrombin anti-factor Xa mutation, autoimmune workup, protein C and protein S were within normal range. He had received 2 doses of the ChAdOx1 nCoV-19 adenoviral vaccine (AstraZeneca) 6 weeks previously, had no history of COVID-19 or hypercoagulable or bleeding disorders. Due to suspicion for vaccine-induced thrombotic thrombocytopenia (VITT), enzyme-linked immunoassay for anti-platelet-factor 4 (PF4) antibody was ordered, which was negative. Immediate anticoagulation therapy with low-molecular weight heparin as a bridge to warfarin was started and then switched to rivaroxaban outpatient.
Discussion: During the COVID-19 pandemic, multiple SARS-CoV-2 vaccines were rapidly developed and approved for emergency use, but their long-term effects are still unknown. The recombinant adenoviral vector-based vaccine has raised concerns for an unusual post-vaccination coagulopathic syndrome associated with VITT. Our patient did not have anti-PF4 antibodies, seen in 90% of probable and definite cases of VITT . Positive LA has been noted with severe COVID-19  however our patient never tested positive for COVID-19. The presentation of post-vaccine thrombosis with negative anti-PF4 and positive LA should be reported. This would help further understand the evolving spectrum of VITT and post-vaccination effects, possibly provoked LA.
Conclusions: As the percentage of vaccinated patients increases, VITT may be considered in young and healthy individuals with no significant history of autoimmune or hypercoagulable disease. The pro-inflammatory state induced by vaccination may cause LA titers to rise leading to thrombosis as seen in this case. Along with VITT, LA should be checked in post-vaccine thromboembolism. This should be particularly studied in long-distance air travelers and those at higher risk of thromboembolism. Further evidence is needed regarding the duration of anticoagulation and rationale of repeating PF4 antibody and LA testing in similar patients.